Skip to main content

Calming drugs may raise risk of heart attacks

Drugs which are used to calm hyperactive children could increase the risk of heart attacks, according to research.

Nine children who took methylphenidate drugs have died in this country, two of them from heart conditions.

More than 350,000 people in the UK are prescribed the drugs every year to counter attention deficit hyperactivity disorder (ADHD), though it is not known how many of them are children.

But studies from the United States warn that users risk death from heart-related problems. More than 50 children and adults taking drugs for ADHD have died in America since 1999.

The country's Food and Drug Administration is now considering putting a warning on drug packaging that the medication, which is amphetamine-based, can raise blood pressure and cause heart attacks.

Pressure is expected to grow in Britain for a similar warning.

The UK's licensing organisation, the Medicines and Healthcare Products Regulatory Agency, said that apart from heart problems, the other reasons for the children's deaths in this country , included a brain haemorrhage and brain swelling. Two children committed suicide and one died of neonatal respiratory distress syndrome - it is thought the mother was using the drugs.

The MHRA said it had received reports of 520 adverse reactions to Ritalin, Concerta and Equasym, the three methylphenidate drugs licensed in this country.

It said the drugs were "recognised to cause cardiovascular adverse effects"

such as an abnormal heartbeat, palpitations and raised blood pressure. It is not clear if the drugs contributed to the deaths of the American victims, though experts hope that warnings will slow the growing rate of prescriptions.

Dr Dave Woodhouse, who runs the Cactus clinic offering alternative therapies for ADHD, such as nutritional advice and counselling, said: "There have been fears over the possible effects of these drugs for some time but parents are rarely warned.

"We need to know what the effects are of use over a prolonged period." Dr Ted Cole, director of the Social, Emotional and Behavioural Difficulties Association, said more research was needed on the risks of methyldphenidates.

"Drugs can help a great many hyper-active children, as well as those who teach and look after them. However, there are concerns about the exponential growth in prescriptions and the side-effects they may have into adulthood," he said.

* dorothy.lepkowska@tes.co.uk Cactus clinic, Department of Psychology, University of Teesside, Telephone: 01642 342322

Log in or register for FREE to continue reading.

It only takes a moment and you'll get access to more news, plus courses, jobs and teaching resources tailored to you